By

Weaning Myself Off Antidepressants

Exciting news: I’m off all antidepressants for the first time in eight-and-a-half years! Going off them has been s-l-o-w going because I haven’t been willing to put up with any withdrawal symptoms, which even my doctor’s modest titration schedule resulted in. While I would never advise anyone to adjust their antidepressants without a doctor’s supervision, I’m sharing how I avoided withdrawal symptoms in case it helps anyone in a similar situation.

Wellbutrin was the easiest. I was taking four 100 mg tablets each day and cut back 100 mg every few weeks and had no symptoms.

Lamictal was next. I had a backlog from a mail order prescription, so instead of getting a prescription for a lower dose, I cut the tablets into smaller and smaller pieces as time went on. If I felt withdrawal symptoms, I’d take another small piece, effectively increasing the dose. It took me a couple months before finally stopping.

Cymbalta was the difficult one. With a starting dose 60 mg, even reducing by 10 mg was too much for me. My solution was inelegant and imprecise — and not medically recommended: I opened the capsules and counted out the pellets inside, subtracting a greater amount each week. Having a pharmacist divide the meds or, at the very least, using a scale would have been smarter, but I had another accumulation of meds from a mail order prescription, was impatient, and didn’t want to buy a scale just for this purpose.

It took some fiddling to determine the right amount to decrease by and how frequently to do so. There were about 220 pellets to begin with. By the time I got to 120, I was opening each capsule and counting up instead of down. I’d drop by 10 pellets every week. When I was down to about 50 pellets, I started dropping by five pellets every five days. The whole process took more than six months, but I did it with no increase in depression-like symptoms and no other withdrawal effects, like brain zaps, wooziness, or dizziness.

After a week being off all the drugs, I wrote: “I’m a little more teary — both sad and happy tears — though I find it hard to believe that five pellets of Cymbalta can really make a difference. Maybe I’m more emotive because of the work I’ve been doing in therapy. Or maybe my emotions are no longer dulled by drugs.”

Now that a couple more weeks have passed, I’ll admit that I definitely feel more non-specific sadness, a sort of generalized depression, than I did when I was on the meds. This could be a recurrence in depression symptoms or withdrawal symptoms. Again, it seems strange that going from only five pellets of Cymbalta a day to none could be the culprit in either case, but even just five pellets are the difference between some and none.

According to this Harvard Women’s Health Watch newsletter, if you take a dose of the medication and the symptoms stop immediately, it’s withdrawal and not a recurrence of depression. I finally gave in and tested this today. With only five pellets, the generalized sadness that’s been plaguing me lifted within a couple hours. So I may go back to taking a few pellets a day. I’d prefer to be off it entirely, but I’d much rather be on the drugs than slip into another depression.

Lest you’re worried about me, know that I’m being vigilant, tracking my mood carefully, and am keeping my therapist/naturopath updated on my symptoms, so I don’t relapse. I’ve been on antidepressants most of my adult life and really want to know what I’m like without them, especially now that I have tools for dealing with emotions that I’ve never had before. Still, I’m not willing to risk a slide into depression to find out, so I’m being extremely cautious.

6 Responses to Weaning Myself Off Antidepressants

  1. Timothy Bauer says:

    Super congratulations Kerrie!!!

    So good you are basically off of antidepressants.
    One idea which you must have already
    considered-is to ask naturopath for a
    supplement/herb that may aid the
    transition. Maybe St. Johns Wort-of
    course if taking supplements dont want
    to mix with prescription drugs.
    So proud of you Kerrie-

    Timothy from Reno

  2. Virginia Smyres says:

    Hugs and kisses from your loving Mom

  3. Kate says:

    Awesome! I too had to count beads to taper off of Cymbalta to minimize the brain zaps. Most doctors really underestimate the difficulty patients have with medication side effects and withdrawal. Best wishes.

  4. Nilofer says:

    Wow, impressive. I have to say that I am surprised that you would have been prescribed so many anti-s simultaneously. I was taking a low-dose Nortryptiline every morning but stopped about 5 months ago (gradually over a couple of weeks). It is an antidepressant, however, it seemed to help lift my energy level by increasing my heart rate and therefore my BP a little. Currently, I am trying to ramp-up my excercise routine to lift BP.

  5. Chris says:

    Coming off a lot of meds is not an easy task. Two years ago I was on many medications, not all anti-depressants, for migraine prevention. I had worked for years trying to find a solution. My neurologist at the time was found of loading me up with the highest doses of the meds I was on. To give him credit we started with low doses, but there was no improvement. Over time the doses kept going higher and higher. At one point I felt like a zombie. I could never wake up and always felt as though I was in a fog or haze. The clinic I was working with also had a psychologist on the team. I was seeing him as well and, when he reviewed my chart he said, “I haven’t seen someone on such high doses of so many medications before. It is no wonder that you feel the way you do.”

    I severed my relationship with that neurologist. I worked with another neuro to come down/off everything. This was a slow process. I am now on just two preventative medications, Lyrica and Seroquel. Both of these are low doses, not even moderate, but low.

    Although I cannot say that the migraines have improved through coming off all the medications and finding just two preventatives I CAN say that I feel much better as far as clarity and energy go. Don’t get me wrong, I am no energetic person, not with chronic migraine. I just don’t feel like a zombie anymore. I wake up. I don’t pry my body out of bed and stumble downstairs to take a handful of medications that all have the side effect of tiredness (among many others).

    The bottom line is that my struggle against chronic migraine goes on. I can now be a little more clear and present in that struggle.

  6. Thanks for the support and for sharing your experiences.

    Chris, what a terrible experience. Some doctors ascribe to the idea that if one med doesn’t work, adding another to it may make both more effective, but to put a patient on high doses of a lot of apparently ineffective drugs isn’t the way to go about it! I’m glad you’ve sorted it out and fired that neurologist. Best of luck in your search for an effective, non-fatiguing treatment.

    Kerrie

Leave a Reply to Kate Cancel reply

Your email address will not be published. Required fields are marked *